Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Wilmington, OH

March 9, 20024 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 9, 2002, 4:07 PM EST for 4 counties in Ohio. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 4:07 PM EST (21:07 UTC)
Expired
Mar 9, 2002, 4:45 PM EST
In force
38 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Delaware County, OH, Fairfield County, OH, Franklin County, OH, Licking County, OH

The radar

The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 4:10 PM ESTThunderstorm Wind 50 ECountywide, OHSeveral trees were blown down in the eastern part of the county.
Mar 9, 4:10 PM ESTThunderstorm Wind 50 ECountywide, OHSeveral trees were blown down in the eastern part of the county.
Mar 9, 4:30 PM ESTThunderstorm Wind 50 ELancaster, OHTrees were blown down in town.
Mar 9, 4:35 PM ESTThunderstorm Wind 50 ENewark, OHTrees were blown down in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 092107
SVRILN
OHC041-045-049-089-092145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN OHIO...
  LICKING COUNTY IN OHIO...
  FRANKLIN COUNTY IN OHIO...
  FAIRFIELD COUNTY IN OHIO...

* UNTIL 445 PM EST...

* AT 406 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
  ASHLEY TO 4 MILES SOUTHWEST OF OBETZ....OR ALONG A LINE EXTENDING
  FROM 12 MILES NORTHEAST OF DELAWARE TO 6 MILES SOUTHEAST OF GROVE
  CITY...MOVING EAST AT 65 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBUS...
  GAHANNA...
  NEWARK...
  OBETZ...
  PATASKALA...
  PICKERINGTON...
  REYNOLDSBURG...
  SUMMIT STATION...
  SUNBURY...
  UTICA...
  WESTERVILLE...
  WHITEHALL...

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 
70 MPH.  SEEK SHELTER IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:15 PM EST, 52 minutes earlier.

Area forecast discussion, Mar 9, 3:15 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EST SAT MAR 9 2002

CLASSIC HIGH WIND EVENT FOR THE RGN ONGOING.  DYNAMIC STORM SYS
CONTS TO WRAP UP...HELPED GREATLY BY INTRUSION OF STRATOSPHERIC AIR
EVIDENT ON THE TOP/OMA SNDGS THIS MORNING AT H3 AND ABV.  MODEL
TIMEHEIGHTS ADVERTISE VERTICAL THETA SFCS THRU THIS EVE...WHICH WL
CONT TO SUPPORT BRINGING THE 50 KT WINDS TO THE SFC.  BASED ON
UPSTREAM OBS...INCLUDING 60 KTS AT BMI LAST HOUR IN ILLINIOS...WL
LIKELY EXTEND THE WARNING THRU MIDNIGHT OVER THE NORTH.  OTHW...WL
EXTEND ADVSRY THRU MIDNIGHT...AND THEN GRADUALLY TAPER OFF TO 15-25
BY LATE TNGT.  GUID TEMPS LK RSNBL.

LKS LIKE SOM LLVL MSTR WL LINGER OVER THE NORTH ON SUNDAY...WHERE WL
INDC PCLDY SKIES.  OTHW...LKS LIKE A FAIR AMNT OF SMS (STRONG MARCH
SUN) WHICH WL LIKELY ALLOW TEMPS TO APPRCH THE WARMER FWC NUMBERS.
WL INDC MCLR SUN NIGHT...THEN PCLDY ON MONDAY AS HIGH/MID LVL MSTR
INCREASES AHD OF NEXT SYS.  HV RAISED THE FWC IN THE STRENGTHENING
WAA PATTERN ON MONDAY.  WL INTRODUCE CHC POPS ALL ZONES ON MON NIGHT.

ZFP CURRENTLY BEING UPDATED TO CLEAR WATCH IN THE WEST.  THIS SHUD
BE OUT ARND 345.  MAIN ISSUANCE LIKELY BY 445 THIS AFTN DUE TO
ONGOING ACTIVE WX.  AFD WILL BE REISSUED WITH FINAL HEADLINES.

.ILN...HIGH WIND WARNING ENTIRE CWFA UNTIL 7 PM.

JOHNSTONE

In the hours before

Local storm report, Mar 9, 2:53 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
253 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    MIDDLETOWN                OH   59 MPH NON TSTM WIND GUST
03/09/02   BUTLER

JF
Local storm report, Mar 9, 3:25 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
325 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0321 PM    2SE WILMINGTON            OH    NON TSTM WIND GUST
03/09/02   CLINTON                        61 MPH WIND GUST MEASURED

0310 PM    ANNA                      OH    MPH NON TSTM WIND GUST
03/09/02   SHELBY                         67 MPH WIND GUST MEASURED
Special weather statement, Mar 9, 3:27 PM EST, 40 minutes before
KYZ091>093-OHZ026-034-035-042>044-051>053-060>062-070>072-077-078-
092045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EST SAT MAR 9 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FROM WESTERN OHIO AND
NORTHERN KENTUCKY.  THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED OFF
TO THE EAST.

PADGETT
Local storm report, Mar 9, 3:51 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
351 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    OSTRANDER                 OH    NON TSTM WIND GUST
03/09/02   DELAWARE                       76 MPH MEASURED
Local storm report, Mar 9, 3:59 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
359 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

                                          COUNTYWIDE
0150 PM                              IN   NON TSTM WIND GUST
03/09/02   FAYETTE                        TREES DOWN COUNTYWIDE

0155 PM                              IN   NON TSTM WIND GUST
03/09/02   WAYNE                          50 TREES DOWN COUNTYWIDE

0155 PM                              IN   NON TSTM WIND GUST
03/09/02   FRANKLIN                       TREES AND POLES DOWN
                                          COUNTYWIDE

0210 PM                              IN   NON TSTM WIND GUST
03/09/02   DEARBORN                       SEVERAL TREES DOWN

0210 PM                              OH   NON TSTM WIND GUST
03/09/02   MERCER                         TREES AND POLES DOWN
                                          COUNTYWIDE

0210 PM                              OH   NON TSTM WIND GUST
03/09/02   DARKE                          TREES AND POLES DOWN
                                          COUNTYWIDE. ROOF BLOWN OFF
                                          BARN.

0210 PM                              IN   NON TSTM WIND GUST
03/09/02   SWITZERLAND                    SEVERAL TREES DOWN
                                          COUNTYWIDE
Local storm report, Mar 9, 4:06 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
406 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    GROVE CITY                OH   NON TSTM WIND GUST
03/09/02   FRANKLIN                       84 MPH GUST. 6 INCH
                                          TREE SNAPPED OFF AT
                                          BASE.

JF

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.